Illinois, 2009

Damaging Winds in Illinois, July 23, 2009

July 23, 2009 · NWS LSX · 2 events in 2 counties and zones

Weak weather system was drifting southeast through region, triggering some isolated showers and thunderstorms. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Weak weather system was drifting southeast through region, triggering some isolated showers and thunderstorms. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 23, 4:57 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 23, 4:57 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT THU JUL 23 2009

.DISCUSSION...
/309 PM CDT THU JUL 23 2009/
TONIGHT THROUGH SATURDAY...WEAK SFC LOW NOTED OVER NRN MO AND SRN IA
THIS AFTN WITH AREA OF CONVERGENCE STRETCHING SE TOWARDS STL AND
MOISTURE POOLING IN NRN MO. WITH LOW DRIFTING SE AND 1000-2000 J/KG
OF CAPE AVAILABLE...WOULD NOT BE SURPRISED TO SEE A FEW -TSRA
DEVELOP FROM THE CU FIELD SO INCLUDED ISOLATED MENTION FOR EARLY
EVENING. PATCHY FOG IS POSSIBLE AGAIN LATE TONIGHT ESPECIALLY IN
AREAS SUSCEPTIBLE TO COLD AIR DRAINAGE. SFC RIDGE SHIFTS E
OVERNIGHT WITH WINDS VEERING SW BY FRI AFTN AND INCREASING AHEAD OF
APCHG CDFNT. FRI LOOKS TO BE THE WARMEST DAY OF THE PD WITH HIGHS
REACHING THE UPPER 80S TO NEAR 90. SHORTWAVE OVER MANITOBA /PER
WATER VAPOR IMAGERY/ WILL CONTINUE DIVING SE...EVENTUALLY DRAGGING
THE AFOREMENTIONED COLD FRONT THROUGH THE REGION ON SAT WITH
THUNDERSTORMS EXPECTED ALONG/AHEAD OF FROPA. ALTHOUGH 0Z AND 12Z ECMWF/6Z
AND 12Z GFS/6Z NAM/9Z SREF ALL IN GENERAL AGREEMENT ON WHEN CDFNT
APCHGS MO/IA BORDER...DISAGREEMENTS REMAIN OVER HOW QUICKLY IT MOVES
THROUGH WITH THE SREF SUGGESTING CDFNT WILL STALL ALONG THE MO/AR
BORDER. PRECIP CHCS MAY NEED TO BE EXTENDED INTO SUN IF MODELS
CONTINUE TO SLOW DOWN FNTL MOVEMENT.

SUNDAY THROUGH THURSDAY...ECMWF AND GFS IN GOOD AGREEMENT ON LARGE
SCALE PATTERN WITH CONTINUED NW FLOW ALOFT BETWEEN WRN CONUS RIDGE
AND ERN CONUS TROF. EXPECTING COOLER CONDITIONS ON SUNDAY BEHIND
CDFNT WITH A BRIEF WARM UP ON TUE BEFORE NEXT CDFNT MOVES THROUGH
THE REGION ON TUE/WED. GUIDANCE SUGGESTS ANOTHER SHORTWAVE FOR
THU/FRI BUT HELD OFF ON ADDING POPS UNTIL PERIODICITY OF SHORTWAVE
PASSAGES IN THIS FLOW REGIME BECOMES BETTER ESTABLISHED.

KANOFSKY

&&

.AVIATION...
/522 PM CDT THU JUL 23 2009/

FOR THE 00Z TAFS...SCT TSRA HAVE DVLPD ALONG A WK NW-SE SFC TROF
ACRS NERN MO AND E CNTRL MO. WHILE THESE TSRA HAVE REMAINED BTWN
UIN AND COU...THEY SHOULD MOVE THRU OR VERY NR STL/SUS EARLY THIS
EVNG. WILL LIKELY NEED TO INCLUDE A TEMPO GRP OF TSRA BTWN 00Z TO
01Z OR 02Z THIS EVNG IN STL AND SUS. AFTER 02Z FRI MOST OF THIS
TSRA ACTIVITY SHOULD EITHER DISSIPATE OR MOVE SE OF THE STL METRO
AREA. ONCE THE CONVECTIVE DEBRIS CLOUDS CLR OUT LTR THIS EVNG
THERE SHOULD NOT BE MUCH IN THE WAY OF CLOUDS. WITH A MOSTLY CLR
SKY AND LGT SFC WND LT TGT FOG SHOULD DVLP PARTICULARLY AT TAF
SITES WHICH RECEIVED RECENT RAINFALL LIKE SUS. FEW-SCT DIURNAL
CUMULUS CLOUDS WILL DVLP DURING THE LT MRNG AND AFTN ON FRI. SFC
WNDS WILL BE SWLY ON FRI AHD OF AN APPROACHING CDFNT WHICH WILL
MOVE SEWD INTO THE CWA LT FRI NGT. SHRA/TSRA WITH THIS FNT SHOULD
HOLD OFF TIL AFTER 00Z SAT IN UIN.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 23, 2:16 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT THU JUL 23 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
316 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT THROUGH
SATURDAY NIGHT...AND AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jul 23, 4:29 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT THU JUL 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 NW SILEX              39.16N  91.10W
07/23/2009  M1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND TREE LIMBS DOWN

0525 PM     TSTM WND DMG     3 NW SILEX              39.16N  91.10W
07/23/2009                   LINCOLN            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND TREE LIMBS DOWN

&&

EVENT NUMBER LSX0900033
EVENT NUMBER LSX0900034

GKS
Local storm report, Jul 23, 5:30 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT THU JUL 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             OLD MONROE              38.93N  90.75W
07/23/2009  E0.70 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0900035

SIPPRELL
Special weather statement, Jul 23, 5:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT THU JUL 23 2009

ILZ100-101-MOZ064-240015-
MADISON IL-ST. CLAIR IL-ST. LOUIS CITY MO-
633 PM CDT THU JUL 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LOUIS CITY...
SOUTHERN MADISON AND NORTHERN ST. CLAIR COUNTIES UNTIL 715 PM CDT...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAST ST. LOUIS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTREVILLE...
  WASHINGTON PARK...
  CASEYVILLE...
  COLLINSVILLE...
  FAIRVIEW HEIGHTS...
  BELLEVILLE...
  SWANSEA...
  OFALLON...
  SHILOH...
  SCOTT AFB...
  LEBANON...
  MASCOUTAH...
  SUMMERFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

CARNEY

The radar

The St Louis radar (KLSX), 67 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 23, 5:55 PM CST
Where
St. Clair County, 2 mi NNW of O Fallon
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.627, -89.914

Several trees and power lines were blown down. Also, one house sustained minor siding damage.

Thunderstorm Wind, Randolph

When
July 23, 6:20 PM CST
Where
Randolph County, 0.95 mi N of Kellogg to 0.37 mi SSE of Roots
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.034, -90.031

Thunderstorm winds partially flattened a corn field and blew 40 empty train coal cars over. One home in the area sustained moderate roof damage and several power poles were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188482, 188484.